Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 72, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 27, 2002, 2:28 PM MDT for Jefferson County, Colorado. It was in force for 47 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2002, 2:28 PM MDT (20:28 UTC)
- Expired
- Aug 27, 2002, 3:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Jefferson County, CO
The radar
The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 2:39 PM MDT | Hail 2 | Golden, CO | |
| Aug 27, 2:50 PM MDT | Hail 2 | Golden, CO | |
| Aug 27, 2:50 PM MDT | Hail 1.5 | Golden, CO | |
| Aug 27, 2:56 PM MDT | Hail 0.75 | Golden, CO | |
| Aug 27, 3:12 PM MDT | Hail 1.75 | Golden, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
318 WUUS55 KBOU 272028 SVRDEN COC059-272115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 228 PM MDT TUE AUG 27 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN JEFFERSON COUNTY IN NORTHEAST COLORADO * UNTIL 315 PM MDT * AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF WHITE RANCH OPEN SPACE...OR ABOUT 23 MILES WEST OF DENVER...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...WEST CENTRAL ARVADA...GOLDEN...WEST CENTRAL LAKEWOOD...BERGEN PARK... EVERGREEN...IDLEDALE...INDIAN HILLS...KITTREDGE...MORRISON...RED ROCKS PARK...ROCKY FLATS AND WHITE RANCH OPEN SPACE. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3991 10539 3961 10539 3961 10518 3990 10519 KLEYLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:00 PM MDT, 28 minutes earlier.
Area forecast discussion, Aug 27, 2:00 PM MDT, 28 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 200 PM MDT TUE AUG 27 2002 MAIN QUESTION THIS EVENING IS WILL WE POP THE CAP OVER THE PLAINS. CURRENT THINKING SAYS YES. AFTER MORNING STRATUS...TEMPS HAVE STRUGGLED TO WARM BUT HAVE SHOWN AN ACCELERATION EARLY THIS AFTERNOON. TEMPS NEED TO GET TO ABOUT 84...BUT WITH EXISTING CONVECTION MOVING OFF THE FOOTHILLS 82 SHOULD BE CLOSE ENOUGH TO BREAK THROUGH. ALSO EXPECT SOME SEVERE STORMS WITH CAPES NEAR 2000 J/KG. LARGE HAIL AND HIGH WINDS MOST COMMON BUT CANT RULE OUT A TORNADO OR TWO WITH STRONG LOW LEVEL SOUTHEAST FLOW AND LOW LCL. WITH LOW LEVEL JET DEVELOPING THIS EVENING...SHOULD SEE HIGHEST POPS OVER THE MONUMENT RIDGE SOUTH AND EAST OF DENVER AS STORMS DRIFT SOUTHEAST ALONG LOW/MID LEVEL THETA-E RIDGE. THERE IS ALSO A THREAT OF LOCALLY HEAVY RAIN WITH P.W. APPROACHING AN INCH AND TRAINING OF SOME CELLS. WILL MENTION SOME FOG OVER THE MONUMENT RIDGE WITH SOUTHEAST SURFACE FLOW IN PLACE. WEDNESDAY LOOKS LIKE A REPEAT EXCEPT AIRMASS SHOULD EVEN BE SLIGHTLY MORE UNSTABLE. BEST THREAT AGAIN IN THE FOOTHILLS AND OVER THE PLAINS...ALTHOUGH IT WILL TAKE A FEW HOURS TO REACH THE NORTHEAST CORNER AS AIRMASS IS MORE CAPPED OUT THAT WAY. STILL PRETTY DRY IN THE HIGHER MOUNTAINS SO ONLY ISOLATED LESS INTENSE STORMS WEST OF THE FRONT RANGE. ON THURSDAY...AIRMASS APPEARS TO DRY SLIGHTLY BUT STILL ENOUGH FOR STORMS IN/NEAR THE MOUNTAINS DURING THE AFTERNOON AND THEN SPREADING EASTWARD BY EVENING. TEMPS WARMING WITH SLIGHTLY DRIER AIR COMING IN. BY FRIDAY...THE WEATHER DRIES OUT EVEN MORE SO WILL ONLY MENTION ISOLATED LATE DAY STORMS. FOR SATURDAY THROUGH TUESDAY...MODELS KEEP A LIGHT SOUTHWEST FLOW ALOFT SATURDAY AND SUNDAY SO CANT RULE OUT SOME MOISTURE WITH SLIGHT RISK OF AFTERNOON AND EVENING STORMS. THEN WE SHOULD BE DRY MONDAY AND TUESDAY IF MRF IS RIGHT BRINGING DRIER WESTERLY FLOW AS SHORT WAVE MOVES ACROSS THE NORTHERN U.S. BARJENBRUCH .DEN...NONE.
In the hours before
Special weather statement, Aug 27, 10:45 AM MDT, 3 hours 43 minutes before
COZ030>051-272000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 1045 AM MDT TUE AUG 27 2002 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER BROOMFIELD CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A PERSISTENT WEATHER PATTERN OVER THE WESTERN UNITED STATES IS MAINTAINING THE SETUP FOR AFTERNOON AND EVENING SHOWERS ACROSS NORTHEASTERN COLORADO TODAY. LOW LEVEL MOISTURE LEVELS ACROSS NORTHEAST COLORADO HAVE INCREASED THIS MORNING BECAUSE OF LAST NIGHTS THUNDERSTORMS. CONTINUING MOIST SOUTHEASTERLY WINDS AND HEATING FROM THE MIDDAY SUN IS GOING TO CAUSE THE ATMOSPHERE TO DESTBILIZE THIS AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING BY LATE AFTERNOON. SINCE TODAYS MOIST AIRMASS EXTENDS ALL THE WAY WEST TO THE FRONT RANGE FOOTHILLS...THE SOUTHEASTERLY WINDS AGAINST THE FOOTHILLS WILL BE A FOCUSING MECHANISM FOR THE DEVELOPMENT OF THIS AFTERNOONS SHOWERS AND THUNDERSTORMS. AFTER STORMS DEVELOP...THEY WILL PROGRESS EASTWARD THROUGH THE EVENING. THE MAIN THREAT FROM THESE THUNDERSTORMS IS GOING TO BE HEAVY RAINS...ALTHOUGH LARGE HAIL AND DAMAGING WINDS WILL ALSO BE POSSIBLE. IF THE THUNERSTORMS MOVE SLOWLY...RAINFALL AMOUNTS IN EXCESS OF ONE INCH WILL BE POSSIBLE IN TIME PERIODS OF 30 MINUTES OR LESS. STREET FLOODING MAY BECOME A PROBLEM. THE HIGHEST PROBABILITY OF THESE HEAVY RAINSHOWERS WILL BE ALONG THE FOOTHILLS AND EASTWARD TO THE I-25 CORRIDOR. AREAS EAST OF A GREELEY TO LIMON LINE WILL HAVE A LOWER PROBABILITY OF HEAVY RAINSHOWERS...BUT SCATTERED THUNDERSTORMS WILL BE POSSIBLE. LARGE HAIL WILL ALSO BE POSSIBLE FROM THE THUNDERSTORM ACTIVITY. SPOTTER ACTIVATION MAY BE REQUIRED ALONG THE I-25 CORRIDOR AND ADJACENT PLAINS AFTER 3 PM FOR REPORTS OF HAIL OR FLOODING. DRIER AIR IS STILL IN PLACE OVER THE MOUNTAINS BUT SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS MAY DEVELOP. THESE STORMS ARE NOT EXPECTED TO PRODUCE ANY HAZARDOUS WEATHER. THE OUTLOOK FOR WEDESDAY CALLS FOR ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS ON THE PLAINS...INCLUDING THE FRONT RANGE URBAN CORRIDOR. THERE WILL CONTINUE TO BE A THREAT OF HEAVY RAIN AND LOCAL FLOODING. A FEW STORMS MAY ALSO DEVELOP IN THE MOUNTAINS. DANKERS
Local storm report, Aug 27, 11:05 AM MDT, 3 hours 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT TUE AUG 27 2002
...PRELIMINARY STORM REPORT FOR AUGUST 27 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM FORT COLLINS CO 1.25 INCH HAIL
08/26/02 LARIMER
1059 PM 3 NE FORT COLLINS CO 1.25 INCH HAIL
08/26/02 LARIMER
1100 PM 7 NE FORT COLLINS CO 1.00 INCH HAIL
08/26/02 LARIMER
1100 PM 7 NE FORT COLLINS CO 1.00 INCH HAIL
08/26/02 LARIMER
1100 PM 2 ENE NUNN CO 1.00 INCH HAIL
08/26/02 WELD
0214 AM 2 E ELIZABETH CO 1.00 INCH HAIL
08/27/02 ELBERT
JKLocal storm report, Aug 27, 11:36 AM MDT, 2 hours 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1136 AM MDT TUE AUG 27 2002
...PRELIMINARY STORM REPORT FOR AUGUST 26 AND 27 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0846 PM 3 N CROOK CO 0.75 INCH HAIL
08/26/02 LOGAN
0913 PM 10 N COPE CO 0.75 INCH HAIL
08/26/02 WASHINGTON
0915 PM 4 E HAXTUN CO NON TSTM WIND GUST
08/26/02 PHILLIPS 60 MPH MEASURED BY
SPOTTER
1045 PM FORT COLLINS CO 1.25 INCH HAIL
08/26/02 LARIMER
1052 PM NW FORT COLLINS CO 0.75 INCH HAIL
08/26/02 LARIMER
1056 PM 1 W FORT COLLINS CO 1.00 INCH HAIL
08/26/02 LARIMER
1059 PM 8 NNW CARR CO 1.00 INCH HAIL
08/26/02 LARIMER ON STATE LINE
1059 PM 3 NE FORT COLLINS CO 1.25 INCH HAIL
08/26/02 LARIMER
1100 PM 7 NE FORT COLLINS CO 1.00 INCH HAIL
08/26/02 LARIMER
1100 PM 7 NE FORT COLLINS CO 1.00 INCH HAIL
08/26/02 LARIMER
1100 PM 2 ENE NUNN CO 1.00 INCH HAIL
08/26/02 WELD
0214 AM 2 E ELIZABETH CO 1.00 INCH HAIL
08/27/02 ELBERT
JKLocal storm report, Aug 27, 12:29 PM MDT, 1 hour 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1229 PM MDT TUE AUG 27 2002
...PRELIMINARY STORM REPORT FOR AUGUST 26 AND 27 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0846 PM 3 N CROOK CO 0.75 INCH HAIL
08/26/02 LOGAN
0913 PM 10 N COPE CO 0.75 INCH HAIL
08/26/02 WASHINGTON
0915 PM 4 E HAXTUN CO NON TSTM WIND GUST
08/26/02 PHILLIPS 60 MPH MEASURED BY
SPOTTER
1030 PM 2 NW FORT COLLINS CO 1.00 INCH HAIL
08/26/02 LARIMER
1045 PM FORT COLLINS CO 1.25 INCH HAIL
08/26/02 LARIMER
1052 PM NW FORT COLLINS CO 0.75 INCH HAIL
08/26/02 LARIMER
1056 PM 1 W FORT COLLINS CO 1.00 INCH HAIL
08/26/02 LARIMER
1059 PM 8 NW CARR CO 1.00 INCH HAIL
08/26/02 LARIMER ON STATE LINE
1059 PM 3 NE FORT COLLINS CO 1.25 INCH HAIL
08/26/02 LARIMER
1100 PM 7 NE FORT COLLINS CO 1.00 INCH HAIL
08/26/02 LARIMER
1100 PM 7 NE FORT COLLINS CO 1.00 INCH HAIL
08/26/02 LARIMER
1100 PM 2 GENE NUNN CO 1.00 INCH HAIL
08/26/02 WELD
0214 AM 2 E ELIZABETH CO 1.00 INCH HAIL
08/27/02 ELBERT
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:07 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 53 min |
| Aug 26, 9:05 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 30 min |
| Aug 26, 10:31 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 59 min |
| Aug 26, 10:57 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 63 min |
| Aug 26, 11:58 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 47 min |
| Aug 27, 12:33 AM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Elbert | 42 min |
| Aug 27, 1:17 AM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 58 min |
| Aug 27, 2:19 AM MDT | Severe Thunderstorm Warning | BOU | Elbert | 41 min |
| Aug 27, 2:09 PM MDT | Severe Thunderstorm Warning | BOU | Gilpin | 51 min |
| Aug 27, 2:52 PM MDT | Tornado Warning | BOU | Jefferson | 38 min |
| Aug 27, 3:18 PM MDT | Tornado Warning | BOU | Arapahoe, Denver, Douglas, Jefferson | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.